MAUDE Adverse Event Report: STRYKER GMBH DRILL, AO T2 HUMERUS Ø3,5X230 MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

STRYKER GMBH DRILL, AO T2 HUMERUS Ø3,5X230 MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Catalog Number 18063540
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/08/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
As reported: "orif was performed for right humeral shaft fracture on november 8, 2023.When drilling into the hole of the nail, the drill contacted with the nail and advanced without getting into the hole of the nail, resulting in fracture of the drill tip.The drill tip was stuck in the bone, but was removed by grasping it with pliers.The doctor told that unintended contact of the drill with the k-wire just before the drill was inserted into the nail hole might affect the reported fracture of the drill tip.".
 
Additional Manufacturer Narrative
The reported event could be confirmed based on the inspection performed.The device inspection revealed the following: the identification of the returned drill was confirmed based on the catalog # and the lot # marked.The reported event could be confirmed, as the drill is broken into two parts.Both parts were returned.Damage and wear could be observed on the tip of the drill.This damage is a direct result of the reported misaligned drilling.Microscopic images give evidence of a sudden brittle fracture, as indicated by the smooth homogeneous surface of breakage.The fracture origination could be observed at the part of the tip with the most damage.This is precisely the part that went in contact against the nail first, where the device was weakened.Dimensional and material integrity inspection showed the device to be according to specification.Based on investigation, the root cause was attributed to an user related issue.The failure was caused by careless usage of the device.Misaligned drilling cause the drill to be in contact with the nail, which weakened it and ultimately led to the breakage when drilling into the bone.As a reminder, the instructions for use clearly state that: " avoid drilling into metal implants with bone drills.The implants could be critically weakened and break under load and the drill could be damaged." a review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If more information is provided, the case will be reassessed.
 
Event or Problem Description
As reported: "orif was performed for right humeral shaft fracture on (b)(6) 2023.When drilling into the hole of the nail, the drill contacted with the nail and advanced without getting into the hole of the nail, resulting in fracture of the drill tip.The drill tip was stuck in the bone, but was removed by grasping it with pliers.The doctor told that unintended contact of the drill with the k-wire just before the drill was inserted into the nail hole might affect the reported fracture of the drill tip.".

Brand Name
DRILL, AO T2 HUMERUS Ø3,5X230 MM
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key18240012
Report Number0009610622-2023-00433
Device Sequence Number3305898
Product Code HWE
UDI-Device Identifier04546540196606
UDI-Public04546540196606
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/13/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number18063540
Device Lot NumberKU116661
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/28/2023
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/08/2023
Supplement Date Received by Manufacturer01/16/2024
Initial Report FDA Received Date11/30/2023
Supplement Report FDA Received Date02/13/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/05/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age32 YR
Patient SexMale